Monday, 18 October 2021 14:00

Medicines that trigger spontaneous orgasms

We all remember the fake orgasm scene of actress Meg Ryan in the movie When Harry Met Sally. An orgasm of anthology with screams, screams and messy hair! A long minute of false ecstasy over the dumbfounded audience of a New York restaurant on the Lower East Side where Harry and Sally are having lunch. We also remember the sublime line of a woman sitting at the next table asking the waiter, "I'll have what she's having". Now imagine a drug having much the same effect except that it comes at an unexpected time. Rather annoying ...

Taiwanese sexologists and neurologists have documented all cases of spontaneous orgasms under medication published in the medical literature. They report, in an article published online on December 1, 2017 in the journal Clinical Neuropharmacology, having identified 25 individuals (18 women and 7 men) who had a spontaneous orgasm in connection with taking a drug. Half of these patients were on antidepressant treatment.

The latest published case is rightly reported by this team, led by Dr Wei-Hsi Chen of Chang Gung University (Kaohsiung, Taiwan). It concerns a 46-year-old worker suffering from depression, married for 12 years and father of two children. Two years earlier, he suffered a head injury in a car accident. According to his wife, he works in slow motion and his memory is declining. He presents suicidal thoughts. In addition, he suffers from impotence, shows disinterest in sex and has decreased the frequency of sex with his wife.

Two weeks after starting antidepressant treatment, this man had one to three spontaneous orgasms per day, lasting about a minute. Their intensity was slightly more than half that of a usual orgasm. The orgasms were not accompanied by an increase in libido, an erection, or an ejaculation. When the patient on his own initiative stopped taking the antidepressant, the orgasms stopped within 48 hours. They reappeared the next day when the patient resumed treatment. This man then resumed and then interrupted his antidepressant treatment three times, which each time caused the reappearance and then the disappearance of spontaneous orgasms. Since an epileptic seizure can cause orgasm, the patient has had an EEG. This one did not present an anomaly. Likewise, the blood level of testosterone, a hormone secreted by the testes, was within normal ranges. As the patient was delusional, treatment with an antipsychotic drug was started with no effect on the frequency and intensity of spontaneous orgasms. The antidepressant trazodone was eventually switched to another (venlafaxine), which helped control the patient's mood. Since the change in treatment, this man has not had a spontaneous orgasm.

Les auteurs précisent que l’âge des 25 patients ayant vécu cette curieuse expérience se situe entre 20 et 74 ans. Au total, 60 % d’entre eux avaient moins de 50 ans.

Lack of sexual arousal in half of the cases

Sexual desire was absent in 66% of the 21 cases evaluated (out of the 25 listed). Likewise, an absence of sexual arousal was reported in 47% of cases (out of 19 assessed on this criterion). The authors point out that sexual desire and arousal was associated with spontaneous orgasm in only 6 cases. Finally, in 8 cases, an orgasm occurred unexpectedly in the absence of desire and sexual arousal.

Women felt sexual desire or arousal more often than men (80% versus 20%). Ejaculation only occurred in half of the men who had spontaneous orgasm.

Of the 25 patients identified, 15 had a single sexual ecstasy under treatment. One patient, a 37-year-old lawyer, experienced successive orgasms. He was being treated with bupropion for attention deficit disorder. He quickly noticed an improvement in his ability to concentrate and pay attention, while noting an increase in his libido and the untimely occurrence of erections during the day. Six weeks after starting treatment, he experienced a second orgasm during intercourse. He had two orgasmic cumshots within five seconds, which had never happened to him. He stopped following his treatment on his own, he was so uncomfortable with this increase in libido. Her desire returned to normal within days. Several months later, he resumed his bupropion treatment and again began to notice an increase in libido and had, again, a second ejaculation with orgasm during intercourse. He stopped taking his medicine and didn't have a spontaneous orgasm afterward.

Yawning or walking

A patient, being treated for depression, had a premature orgasm during intercourse. Five patients on treatment reached seventh heaven while walking, exercising, yawning or sleeping.

In 6 of the 25 patients identified, the intensity of the unwanted orgasm was specifically assessed. This was greater than that of a usual orgasm in three cases, lower in two cases and the same in another.

What about the frequency of these premature orgasms while on medication? This parameter was evaluated in ten patients. Seven of them had six orgasms a day. This was notably the case for a 36-year-old woman treated for hypersomnia and a 53-year-old patient receiving chemotherapy for breast cancer. Two patients experienced an orgasm between 7 and 15 times a day. A 74-year-old woman, treated for depression, had it between 5 and 45 times a day, with an interval of 15 to 30 minutes between each orgasmic sensation.

In eight cases, the duration of orgasm was assessed. In six patients, it was less than one minute. It was between 15 and 30 minutes in another. A 62-year-old woman experienced an orgasm one hour after taking the drug (lorazepam). On two occasions, she experienced a growing desire before having an orgasmic sensation rising from the thighs to the genital area, the same intensity as during intercourse.

A three hour orgasm

Whatever the neurological mechanism underlying the occurrence of such a phenomenon (see box), one thing is certain, Drs Wei-Hsi Chen and Kuo-Yen Chen tell me, "Not all patients like it. not to have a spontaneous orgasm. It’s confusing and embarrassing. This was the case for a 35 year old Israeli woman treated with mirtazapine for depression who had 5 to 6 orgasms per day ”. And what about this depressed 35-year-old American who, six weeks after taking an antidepressant (bupropion) in addition to her usual treatment (sertraline), suddenly experienced an orgasm that lasted three hours. When the ecstasy started, she was shopping… The patient decided to stop the bupropion immediately. A week later, when she resumed this treatment, she had another prolonged spontaneous orgasm two days later. Sexual functions returned to normal three weeks after stopping the drug completely.

Spontaneous orgasms are not the only side effects of a sexual nature that can appear with treatment. As I had the opportunity to relate in a previous post, some patients treated with dopamine agonists for Parkinson's disease may present with hypersexuality as a result of an impulse control disorder. The treatment then makes them addicted to sex.

In conclusion, when a side effect relating to sexual functions or abnormal behavior related to sexuality occurs, it is important that the patient, or even his or her partner, speak to the doctor so that the latter can, if this is necessary. 'proves necessary and possible, to adapt or modify the treatment. But it is also important to know that the sexual side effects of drugs are frequent * and that they should be systematically sought by the doctor in a man or a woman complaining of sexual dysfunction.Lire la suite....

 

Source : Lemonde

Rate this item
(0 votes)
Last modified on Wednesday, 07 April 2021 14:30

Leave a comment

Make sure you enter all the required information, indicated by an asterisk (*). HTML code is not allowed.

No Internet Connection